Alert archive / South Carolina / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 13, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 23, 2010, 5:53 PM EDT for Berkeley County, Charleston County, Dorchester County, South Carolina. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2010, 5:53 PM EDT (21:53 UTC)
- Expired
- May 23, 2010, 7:00 PM EDT
- In force
- 67 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
Counties Berkeley County, SC, Charleston County, SC, Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 76 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 6:13 PM EDT | HAIL 1 | 5 Wsw Slands Bridge, SC | THE PUBLIC REPORTED QUARTER SIZE HAIL 5 MILES WEST SOUTHWEST OF SLANDS BRIDGE...SOUTH CAROLINA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.9 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 681 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 837 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
758
WUUS52 KCHS 232153
SVRCHS
SCC015-019-035-232300-
/O.NEW.KCHS.SV.W.0013.100523T2153Z-100523T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
553 PM EDT SUN MAY 23 2010
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA...
WESTERN CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...
SOUTHEASTERN DORCHESTER COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 700 PM EDT
* AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM...NEAR SLANDS BRIDGE...MOVING SOUTHEAST AT 15
MPH.
PREPARE NOW FOR THE FOLLOWING HAZARDS...
DAMAGING WINDS IN EXCESS OF 60 MPH...
QUARTER SIZE HAIL...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
* SOME LOCATIONS IN THE WARNING INCLUDE...
SLANDS BRIDGE...KNIGHTSVILLE...DELEMAR CROSSROADS...RAVENEL...ADAMS
RUN...HOLLYWOOD...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT HAIL...DOWNED TREES...LIMBS...AND POWER LINES DIRECTLY TO THE
CHARLESTON NATIONAL WEATHER SERVICE AT 1-888-383-2024.
&&
LAT...LON 3300 8007 3300 8014 3269 8015 3267 8039
3281 8041 3283 8039 3287 8040 3289 8038
3290 8040 3296 8041 3299 8040 3308 8008
TIME...MOT...LOC 2153Z 335DEG 11KT 3293 8028
$$3 follow-up statements
794
WWUS52 KCHS 232212
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
612 PM EDT SUN MAY 23 2010
SCC015-019-035-232300-
/O.CON.KCHS.SV.W.0013.000000T0000Z-100523T2300Z/
BERKELEY SC-DORCHESTER SC-CHARLESTON SC-
612 PM EDT SUN MAY 23 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR WESTERN CHARLESTON...SOUTHEASTERN DORCHESTER AND SOUTHWESTERN
BERKELEY COUNTIES...
AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR CLUBHOUSE CROSSROADS...OR ABOUT 6 MILES SOUTH OF SLANDS
BRIDGE...MOVING SOUTH AT 15 MPH.
SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ADAMS
RUN...COLLEGE PARK...DELEMAR CROSSROADS...HOLLYWOOD...KNIGHTSVILLE...
MEGGETT...PINEWOOD PREPARATORY...RAVENEL...SANGAREE...SLANDS
BRIDGE...SUMMERVILLE AND YONGES ISLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD ROADS...DITCHES AND LOW-LYING AREAS. AVOID FLOOD PRONE AREAS
AND DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3300 8007 3300 8014 3269 8015 3267 8039
3281 8041 3283 8039 3287 8040 3289 8038
3290 8040 3296 8041 3299 8040 3308 8008
TIME...MOT...LOC 2212Z 355DEG 13KT 3288 8029
$$354
WWUS52 KCHS 232240
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
640 PM EDT SUN MAY 23 2010
SCC015-232250-
/O.CAN.KCHS.SV.W.0013.000000T0000Z-100523T2300Z/
BERKELEY SC-
640 PM EDT SUN MAY 23 2010
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BERKELEY COUNTY
HAS BEEN CANCELLED...
LAT...LON 3269 8015 3267 8039 3281 8041 3283 8039
3289 8038 3290 8040 3294 8040 3295 8041
3299 8040 3300 8016
TIME...MOT...LOC 2240Z 352DEG 14KT 3281 8035
$$
SCC019-035-232300-
/O.CON.KCHS.SV.W.0013.000000T0000Z-100523T2300Z/
DORCHESTER SC-CHARLESTON SC-
640 PM EDT SUN MAY 23 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR WEST CENTRAL CHARLESTON AND SOUTHEASTERN DORCHESTER COUNTIES...
AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR DELEMAR CROSSROADS...OR ABOUT 11 MILES SOUTHWEST OF
SLANDS BRIDGE...MOVING SOUTH AT 15 MPH.
SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ADAMS
RUN...DELEMAR CROSSROADS...HOLLYWOOD...MEGGETT...RAVENEL...SLANDS
BRIDGE AND YONGES ISLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD ROADS...DITCHES AND LOW-LYING AREAS. AVOID FLOOD PRONE AREAS
AND DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3269 8015 3267 8039 3281 8041 3283 8039
3289 8038 3290 8040 3294 8040 3295 8041
3299 8040 3300 8016
TIME...MOT...LOC 2240Z 352DEG 14KT 3281 8035
$$175
WWUS52 KCHS 232259
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
659 PM EDT SUN MAY 23 2010
SCC019-035-232309-
/O.EXP.KCHS.SV.W.0013.000000T0000Z-100523T2300Z/
DORCHESTER SC-CHARLESTON SC-
659 PM EDT SUN MAY 23 2010
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CHARLESTON AND
SOUTHEASTERN DORCHESTER COUNTIES WILL EXPIRE AT 700 PM EDT...
AT 655 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED
THE WARNING HAD WEAKENED...THUS THE SEVERE THUNDERSTORM WARNING HAS
BEEN ALLOWED TO EXPIRE.
ALTHOUGH THE SEVERE THUNDERSTORM WARNING IS NO LONGER IN EFFECT...
THUNDERSTORMS ARE STILL CAPABLE OF PRODUCING GUSTY WINDS...SMALL
HAIL...FREQUENT LIGHTNING AND HEAVY RAINFALL. THE SAFEST COURSE OF
ACTION IS TO REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.
TO REPORT HAIL OR WIND DAMAGE...CONTACT THE CHARLESTON NATIONAL
WEATHER SERVICE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV. REPORTS CAN ALSO BE SENT THROUGH TWITTER USING
#WXREPORT.
LAT...LON 3269 8015 3267 8039 3281 8041 3283 8039
3289 8038 3290 8040 3294 8040 3295 8041
3299 8040 3300 8016
TIME...MOT...LOC 2259Z 352DEG 14KT 3274 8034
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:04 PM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, May 23, 4:04 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 404 PM EDT SUN MAY 23 2010 .SYNOPSIS... A HIGH PRESSURE WEDGE WILL PERSIST INLAND MONDAY AND TUESDAY. LOW PRESSURE DEVELOPING EAST OF THE BAHAMAS WILL MOVE NORTH AND NORTHWEST THROUGH MID WEEK...MOST LIKELY REMAINING OVER THE ATLANTIC...BEFORE SHIFTING EAST LATE IN THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... THE AREA WILL REMAIN ON THE WESTERN SIDE OF AN UPPER LOW DROPPING SOUTHEAST FROM THE MID-ATLANTIC REGION. SHOWERS AND THUNDERSTORMS ARE BECOMING MORE WIDESPREAD FROM THE MID-ATLANTIC SOUTHWARD INTO EASTERN SOUTH CAROLINA. THE STORMS ACROSS THE SC MIDLANDS WILL DRIFT INTO OUR FORECAST AREA THIS EVENING AS THE SEA BREEZE SLOWLY MOVES INLAND. WE THINK THE BEST SHOWER/TSTM COVERAGE WILL BE ACROSS INTERIOR PORTIONS OF SOUTHEAST SOUTH CAROLINA AND WILL HIGHLIGHT OUR HIGHEST POPS /40S/ THERE. MOST OF THE ACTIVITY SHOULD REMAIN AWAY FROM THE COAST BUT THE N/NW STEERING FLOW MAY ALLOW FOR RAIN TO MAKE IT TO THE BEACHES. A FEW STORMS MAY BECOME SEVERE THROUGH THIS EVENING WITH DAMAGING WINDS AND LARGE HAIL. ALTHOUGH MOST LOCALES SHOULD REMAIN DRY AFTER MIDNIGHT...CANNOT COMPLETELY RULE OUT ISOLATED SHOWERS/STORMS DUE TO THE APPROACHING UPPER LOW. PATCHY FOG IS ALSO POSSIBLE...ESPECIALLY IN AREAS THAT SEE RAIN...BUT WILL HOLD OUT OF THE FORECAST FOR NOW. LOWS WILL BE IN THE MID TO UPPER 60S AWAY FROM THE SLIGHTLY MILDER BEACHES. && .SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/... MONDAY...MID AND UPPER CYCLONE OVER NC WILL DROP EAST OF THE AREA DURING THE DAY. AT THE SAME TIME AT TH E SURFACE...A HIGH PRESSURE WEDGE BEGINS TO STRENGTHEN ACROSS THE LOCAL REGION. WHILE THIS OCCURS...LOW PRESSURE IS SLOWLY DEEPENING EAST AND NE OF THE BAHAMAS. WITH A DEEPER AND STRENGTHENING EASTERLY FLOW BETWEEN THESE TWO SURFACE FEATURES RESULTING IN AN INCREASE IN LOW LEVEL CONVERGENCE...WE LOOK FOR AN INCREASE IN CLOUDINESS AND OUR RAIN CHANCES MONDAY. WITH LESS SHEAR AND INSTABILITY AND POOR LAPSE RATES...WE LOOK FOR A DECREASE IN T-STORM CHANCES...WITH MUCH OF THE PRECIP IN THE FORM OF SHOWERS. HOWEVER...WITH A 40 KT JET STREAK TO MOVE IN LATE...SHORT WAVES TO MOVE INTO SC IN ASSOCIATION WITH THE MID AND UPPER CYCLONE...AND COLDER 500 TEMPS DOWN TO -11 OR -12C WE STILL COULD EXPERIENCE A FEW STRONGER THUNDERSTORMS WITH THE INTERACTION OF BOUNDARIES. RAIN CHANCES WILL BE MAINLY IN THE 40 TO 50 PERCENT RANGE...EXCEPT SOME 60 PERCENT PROBABILITIES ION BERKELEY AND DORCHESTER IN CLOSER PROXIMITY TO SHORT WAVES AND JET STREAK ALOFT. TEMPS WILL BE NOTICEABLY LOWER THAN RECENT DAYS DUE TO THE ONSHORE FETCH...AND THE INCREASED CLOUD COVER AND PRECIP. WE WILL SHOW MAINLY UPPER 70S AND LOWER 80S...EXCEPT A FEW MID 80S ACROSS FAR SOUTHERN AREAS IF THEY RECEIVE ENOUGH BREAKS OF SUNSHINE. MONDAY NIGHT AND TUESDAY...HIGH PRESSURE WEDGE REMAINS ANCHORED INLAND...WITH ATLANTIC LOW PRESSURE STILL FAR TO THE SE AND MOVING ONLY SLOWLY NORTH AND NW. THE MID AND UPPER CYCLONE NEARBY MONDAY EVENING WILL BECOME ABSORBED BY A THE MID AND UPPER CYCLONE ASSOCIATED WITH THE SURFACE LOW OF THE ATLANTIC. RAIN CHANCES ARE DRIVEN MAINLY BY LOW LEVEL CONVERGENCE MONDAY NIGHT AND TUESDAY...AIDED BY WEAK SHORT WAVES ALOFT ROTATING AROUND THE MID AND UPPER CYCLONE. TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...WITH THE SURFACE LOW CO-LOCATED UNDER THE MID AND UPPER CYCLONE AND A BLOCKING RIDGE TO THE NORTH OF THE SYSTEM...THE ATLANTIC LOW WILL STRUGGLE TOO MOVE TOO FAR NORTH THROUGH THE MIDDLE OF THE WEEK. ALTHOUGH IT MAY REACH OUR LATITUDE...PRESENT INDICATIONS ARE THAT THE SYSTEM WILL STAY FAR OFFSHORE OVER THE ATLANTIC. RAIN CHANCES WILL BE IN THE 20-30 PERCENT RANGE...HIGHEST OVER THE COASTAL AREAS AND IN THE ATLANTIC BASED ON THE LOW REMAINING WELL REMOVED FROM THE LOCAL AREA. THAT COULD CHANGE SHOULD THE TRACK/STRENGTH OF THE SYSTEM DEVIATE FROM THE LATEST THINKING. TEMPS WILL NOT STRAY TOO FAR FROM NORMAL. ALTHOUGH THE LOW WILL LIKELY STAY IN THE ATLANTIC...WE STILL COULD EXPERIENCE SOME IMPACTS LOCALLY. THAT WOULD BE THE RISK OF BEACH EROSION....AND THE POSSIBILITY OF SHALLOW COASTAL FLOODING WHICH WOULD COINCIDE WITH THE UPCOMING ASTRONOMICAL HIGH TIDES WITH THE FULL MOON. WE WILL DISCUSS THESE CONDITIONS IN OUR HAZARDOUS WEATHER OUTLOOK. && .LONG TERM /THURSDAY THROUGH SATURDAY/... AN UPPER RIDGE OVER THE GREAT LAKES REGION WILL PIN THE ATLANTIC LOW...DEVELOPING A BLOCKING PATTERN SUGGESTIVE OF A MEANDERING SURFACE SYSTEM THROUGH AT LEAST THURSDAY. ONCE THE UPPER LOW WEAKENS INTO MORE OF A PROGRESSIVE TROUGH...THE SURFACE LOW WILL BE TAKEN EAST FURTHER INTO THE ATLANTIC. THIS PATTERN SHIFT WILL ALLOW HIGH PRESSURE AT THE SURFACE AND ALOFT TO REBUILD OVER THE REGION FOR LATE WEEK INTO THE WEEKEND. EXPECT RAIN CHANCES TO BE LOWER THURSDAY THROUGH SATURDAY AS A RESULT. PERSISTENTLY CLOUDY SKIES WILL ALSO BREAK BY LATE WEEK...AND WHEN COMBINED WITH INCREASING HEIGHTS ALOFT...WILL SUPPORT A WARMING TREND INTO THE WEEKEND. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... AS OF 17Z SCATTERED SHOWERS AND STORMS HAVE DEVELOPED IN NORTHEASTERN SOUTH CAROLINA AND ARE FORECAST TO SHIFT SOUTHWARD OVER TIME THIS AFTERNOON. NORTH/NORTHWESTERLY FLOW ALOFT WILL ALLOW ANY SHOWER OR STORM TO MOVE SOUTHEAST TOWARDS THE TERMINALS...WITH THE GREATEST CHANCE NEAR CHS. THUS HAVE INCLUDED A TEMPO SHOWERS GROUP WITH CB AT CHS. THIS TEMPO GROUP HOWEVER MIGHT NOT COMPLETELY COVER THE ENTIRE PERIOD IN WHICH SHOWERS MAY OCCUR AT CHS INTO THE EVENING. SHOWERS AND AN ISOLATED STORM COULD ALSO IMPACT THE SAV TERMINAL LATER THIS AFTERNOON INTO THE EVENING...BUT CONFIDENCE IS TOO LOW TO INCLUDE AT THIS TIME. AS THE UPPER LEVEL LOW TO THE NORTH OF THE AREA MOVES SOUTH TONIGHT CIGS WILL LOWER INTO THE MORNING HOURS...ESPECIALLY AT CHS...ALONG WITH THE DEVELOPMENT OF RAIN SHOWERS ONCE AGAIN. MODELS ARE CURRENTLY HOLDING RAIN OFF UNTIL THE AFTERNOON AT SAV...THUS RAIN IS NOT YET INCLUDED IN THE TAF FOR MONDAY. MODELS ARE ALSO HINTING AT GROUND FOG TONIGHT AT BOTH TERMINALS WITH MVFR VSBYS...BUT PERSISTENT MVFR VSBYS ARE NOT CURRENTLY ANTICIPATED. EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE AT TIMES MONDAY AFTERNOON THROUGH WEDNESDAY...WITH AN INCREASE IN RAIN CHANCES. && .MARINE... TONIGHT...AN EAST TO NORTHEAST FLOW REGIME WILL PERSIST AS HIGH PRES SLOWLY STRENGTHENS N OF THE AREA. WINDS WILL GENERALLY REMAIN 10 KT OR LESS WITH SEAS 3-4 FT OR LESS...MAINLY IN SOUTHEAST SWELL. MONDAY THROUGH FRIDAY...THE PRESSURE GRADIENT STEADILY TIGHTENS ACROSS THE MARINE COMMUNITY DURING THE EARLY AND MIDDLE PART OF THE WEEK. INITIALLY THIS IS A RESULT OF STRONGER HIGH PRESSURE BUILDING FROM THE NORTH WITH A RESULTING WEDGE SETTING UP INLAND. BUT AS LOW PRESSURE OVER THE SW ATLANTIC MOVES NORTH AND NW IN AN AREA WELL OFF THE SE COAST...OUR GRADIENT PINCHES FURTHER...DEPENDING UPON THE TRACK...STRENGTH AND TIMING OF THAT LOW. CONDITIONS APPEAR TO REMAIN BELOW ANY SCA CONDITIONS MONDAY...CAPPING WINDS AND SEAS AT 15 KT AND 4 FEET...RESPECTIVELY. BUT WINDS AND SEAS WILL BE ON THE INCREASE STARTING MONDAY NIGHT AND TUESDAY...AS THE ATLANTIC LOW SHIFTS A BIT CLOSER TO THE WATERS. THERE IS STILL SOME UNCERTAINTY ON THE STRENGTH OF THE PINCHING BETWEEN THIS LOW AND THE INLAND WEDGE. AFTER CONSIDERING OUR INTER-OFFICE COORDINATION...WE HAVE DECIDED AGAINST RAISING ANY SCA/S AT THIS TIME. BUT ODDS DO FAVOR SCA/S WILL BE REQUIRED AT SOME POINT FOR THE MID WEEK PERIOD. IN FACT WE STILL CANNOT ENTIRELY RULE OUT THE POSSIBILITY OF GALES. GIVEN THAT THERE IS STILL MUCH UNCERTAINTY REGARDING THE DEVELOPMENT AND EVENTUAL TRACK AND STRENGTH OF THIS SYSTEM. ALL MARINERS ARE URGED TO REMAIN ABREAST OF THE MARINE FORECAST FOR FURTHER UPDATES. PREFERRED MODEL SOLUTIONS INDICATE THE LOW PRESSURE SYSTEM WILL DRIFT BACK EAST THROUGH THE ATLANTIC AROUND THURSDAY...ALLOWING WINDS AND SEAS TO DIMINISH BY LATE IN THE WEEK. WILL THUS INDICATE SLOWLY IMPROVING CONDITIONS FOR THURSDAY AND FRIDAY. RIP CURRENTS...WE RECEIVED REPORTS OF RIP CURRENTS AT FOLLY BEACH THE PAST 2 DAYS...AND CONDITIONS LOOK JUST AS GOOD IF NOT BETTER FOR MONDAY. WITH A PERSISTING ONSHORE WIND AND A CONTINUATION OF SMALL 2-3 FOOT SWELLS AT THE BEACHES...PLUS THE UPCOMING FULL MOON...WE HAVE OPTED FOR A MODERATE RISK OF RIP CURRENTS MONDAY. CONDITIONS APPEAR FAVORABLE FOR RIP CURRENTS AGAIN TUESDAY AND WEDNESDAY...AS EVEN LARGER SWELLS IMPACT THE BEACHES IN RESPONSE TO LOW PRESSURE IN THE ATLANTIC. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. &&
Hazardous weather outlook, May 23, 4:22 PM EDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 422 PM EDT SUN MAY 23 2010 GAZ117-119-139-141-SCZ048>051-241000- COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH- BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 422 PM EDT SUN MAY 23 2010 ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... ...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH MONDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RISK FOR RIP CURRENTS. SEVERE THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF THE AREA THIS EVENING. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING AS WELL AS LOCALLY HEAVY RAINFALL WILL ALSO ACCOMPANY ANY THUNDERSTORMS THAT DEVELOP. THE RISK FOR SEVERE THUNDERSTORMS WILL BE SLIGHTLY GREATER ACROSS INTERIOR SOUTHEAST SOUTH CAROLINA FROM ALLENDALE EAST TO WALTERBORO AND NORTH CHARLESTON...HOWEVER CONDITIONS WILL FAVOR ISOLATED SEVERE THUNDERSTORMS JUST ABOUT ANYWHERE THROUGH 9 PM EDT. PEOPLE ACROSS THE AREA SHOULD CONTINUE TO MONITOR THE LATEST WEATHER FORECASTS AND CONDITIONS THROUGHOUT THE DAY. THIS CAN BE DONE THROUGH NOAA WEATHER RADIO ALL HAZARDS...TV OR ON OUR WEBSITE AT WEATHER.GOV/CHS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RISK FOR RIP CURRENTS. MARINE/COASTAL HAZARDS...TROPICAL LOW PRESSURE WILL CONTINUE TO DEVELOP NEAR THE SOUTHEASTERN BAHAMAS AND WILL MOVE NORTH OR NORTHWEST THROUGH MID-WEEK. INCREASING WINDS AND SEAS ARE EXPECTED OVER THE COASTAL WATERS ALONG WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. DEPENDING ON THE EXACT TRACK AND STRENGTH OF THE LOW...THE RISK FOR BEACH EROSION...COASTAL FLOODING...INCREASING WINDS AND STRONG RIP CURRENTS COULD INCREASE AT THE COAST. THERE REMAINS MUCH UNCERTAINLY ON THE EXACT STRENGTH AND TRACK THIS SYSTEM WILL TAKE. CONTINUE TO MONITOR LATER FORECASTS AND STATEMENTS FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM EDT. AMZ330-241000- CHARLESTON HARBOR- 422 PM EDT SUN MAY 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT. SEVERE THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF THE AREA THIS EVENING. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING AS WELL AS LOCALLY HEAVY RAINFALL WILL ALSO ACCOMPANY ANY THUNDERSTORMS THAT DEVELOP. THE RISK FOR SEVERE THUNDERSTORMS WILL BE SLIGHTLY GREATER ACROSS INTERIOR SOUTHEAST SOUTH CAROLINA FROM ALLENDALE EAST TO WALTERBORO AND NORTH CHARLESTON...HOWEVER CONDITIONS WILL FAVOR ISOLATED SEVERE THUNDERSTORMS JUST ABOUT ANYWHERE THROUGH 9 PM EDT. PEOPLE ACROSS THE AREA SHOULD CONTINUE TO MONITOR THE LATEST WEATHER FORECASTS AND CONDITIONS THROUGHOUT THE DAY. THIS CAN BE DONE THROUGH NOAA WEATHER RADIO ALL HAZARDS...TV OR ON OUR WEBSITE AT WEATHER.GOV/CHS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. MARINE/COASTAL HAZARDS...TROPICAL LOW PRESSURE WILL CONTINUE TO DEVELOP NEAR THE SOUTHEASTERN BAHAMAS AND WILL MOVE NORTH OR NORTHWEST THROUGH MID-WEEK. INCREASING WINDS AND SEAS ARE EXPECTED OVER THE COASTAL WATERS ALONG WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. DEPENDING ON THE EXACT TRACK AND STRENGTH OF THE LOW...THE RISK FOR BEACH EROSION...COASTAL FLOODING...INCREASING WINDS AND STRONG RIP CURRENTS COULD INCREASE AT THE COAST. THERE REMAINS MUCH UNCERTAINLY ON THE EXACT STRENGTH AND TRACK THIS SYSTEM WILL TAKE. CONTINUE TO MONITOR LATER FORECASTS AND STATEMENTS FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM EDT. AMZ350-352-354-374-241000- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 422 PM EDT SUN MAY 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. MARINE/COASTAL HAZARDS...TROPICAL LOW PRESSURE WILL CONTINUE TO DEVELOP NEAR THE SOUTHEASTERN BAHAMAS AND WILL MOVE NORTH OR NORTHWEST THROUGH MID-WEEK. INCREASING WINDS AND SEAS ARE EXPECTED OVER THE COASTAL WATERS ALONG WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. DEPENDING ON THE EXACT TRACK AND STRENGTH OF THE LOW...THE RISK FOR BEACH EROSION...COASTAL FLOODING...INCREASING WINDS AND STRONG RIP CURRENTS COULD INCREASE AT THE COAST. THERE REMAINS MUCH UNCERTAINLY ON THE EXACT STRENGTH AND TRACK THIS SYSTEM WILL TAKE. CONTINUE TO MONITOR LATER FORECASTS AND STATEMENTS FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052- 241000- JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-TIDAL BERKELEY- 422 PM EDT SUN MAY 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. SEVERE THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF THE AREA THIS EVENING. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING AS WELL AS LOCALLY HEAVY RAINFALL WILL ALSO ACCOMPANY ANY THUNDERSTORMS THAT DEVELOP. THE RISK FOR SEVERE THUNDERSTORMS WILL BE SLIGHTLY GREATER ACROSS INTERIOR SOUTHEAST SOUTH CAROLINA FROM ALLENDALE EAST TO WALTERBORO AND NORTH CHARLESTON...HOWEVER CONDITIONS WILL FAVOR ISOLATED SEVERE THUNDERSTORMS JUST ABOUT ANYWHERE THROUGH 9 PM EDT. PEOPLE ACROSS THE AREA SHOULD CONTINUE TO MONITOR THE LATEST WEATHER FORECASTS AND CONDITIONS THROUGHOUT THE DAY. THIS CAN BE DONE THROUGH NOAA WEATHER RADIO ALL HAZARDS...TV OR ON OUR WEBSITE AT WEATHER.GOV/CHS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM EDT.
In the hours before
Special weather statement, May 23, 4:32 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
432 PM EDT SUN MAY 23 2010
SCZ045-050-232115-
CHARLESTON-INLAND BERKELEY-
432 PM EDT SUN MAY 23 2010
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY AND
CHARLESTON COUNTIES THROUGH 515 PM EDT...
AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS APPROACHING THE SOUTH SANTEE RIVER SOUTH OF
SAINT STEPHEN...MOVING SOUTH AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
AWENDAW...CENTENARY...JAMESTOWN AND MCCLELLANVILLE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
NICKEL SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.
&&
LAT...LON 3310 7928 3306 7937 3303 7936 3307 7934
3306 7933 3300 7935 3300 7937 3303 7935
3299 7949 3302 7955 3296 7955 3295 7956
3299 7958 3295 7961 3291 7956 3285 7969
3332 7981 3328 7958 3314 7929
TIME...MOT...LOC 2031Z 345DEG 9KT 3324 7955Local storm report, May 23, 5:39 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
539 PM EDT SUN MAY 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 5 S MCCLELLANVILLE 33.02N 79.46W
05/23/2010 E1.00 INCH CHARLESTON SC PUBLIC
GOLF BALL SIZED HAIL ALONG HIGHWAY 17.
0535 PM HAIL 1 NNW GOOSE CREEK 32.99N 80.04W
05/23/2010 E1.00 INCH BERKELEY SC PUBLIC
&&
VBLocal storm report, May 23, 5:44 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
544 PM EDT SUN MAY 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL GOOSE CREEK 32.98N 80.03W
05/23/2010 E0.50 INCH BERKELEY SC PUBLIC
&&
VBLocal storm report, May 23, 5:48 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
548 PM EDT SUN MAY 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL GOOSE CREEK 32.98N 80.03W
05/23/2010 E1.00 INCH BERKELEY SC TRAINED SPOTTER
&&
RJBThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:34 AM EDT | Dense Smoke Advisory | CHS | Berkeley | 5 hr |
| May 23, 4:32 PM EDT | Special Weather Statement | CHS | Berkeley | 43 min |
| May 23, 4:54 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston | 66 min |
| May 23, 5:19 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston | 56 min |
| May 23, 5:28 PM EDT | Tornado Warning | CHS | Charleston | 47 min |
| May 23, 5:46 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston, Dorchester | 59 min |
| May 23, 6:09 PM EDT | Areal Flood Advisory | CHS | Berkeley, Charleston, Dorchester | 94 min |
| May 23, 6:25 PM EDT | Severe Thunderstorm Warning | CHS | Charleston, Colleton, Dorchester | 65 min |
| May 23, 6:33 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 57 min |
| May 23, 7:09 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Colleton, Hampton, Jasper | 66 min |
| May 23, 7:28 PM EDT | Severe Thunderstorm Warning | CHS | Colleton, Hampton | 36 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.